New York, 2005

Damaging Wind in New York, July 5, 2005

July 5, 2005 · NWS ALY · 1 event in 1 county or zone

On July 5, a cold front extended from a weak low pressure center in southern Quebec Province southwestward across the Great Lakes to the lower Mississippi River Valley. The front moved to western New York in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On July 5, a cold front extended from a weak low pressure center in southern Quebec Province southwestward across the Great Lakes to the lower Mississippi River Valley. The front moved to western New York in the afternoon. The air mass over eastern New York became more humid and unstable. An isolated severe thunderstorm formed in Greene County. Strong gusty wind blew down trees in Greenville Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 5, 4:30 AM EST, 8 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 4:30 AM EST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
530 AM EDT TUE JUL 5 2005

ALL PRODUCTS OUT.

.SYNOPSIS...A SLOW MOVING COLD FRONT WILL APPROACH OUR REGION FROM
THE WEST TODAY...AND THEN ONLY VERY SLOWLY MOVE TO OUR EAST BY LATE
WEDNESDAY. THIS FRONT WILL TAP INTO DEEP MOISTURE AND PRODUCE
SHOWERS AND EVEN SOME THUNDERSTORMS FROM LATER TODAY THROUGH MUCH OF
WEDNESDAY. SOME OF THE RAIN COULD BE HEAVY ENOUGH TO PRODUCE HIGHLY
LOCALIZED FLOODING. AN UPPER LEVEL DISTURBANCE...LAGGING BEHIND THE
FRONT...WILL KEEP OUR WEATHER A LITTLE UNSETTLED FOR THE BALANCE OF
THE WEEK.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...SHOWERS ARE INCREASING
TO OUR WEST...AHEAD OF THE COLD FRONT. WE EXPECT THIS TREND TO
SLOWLY MIGRATE EASTWARD WITH TIME. TINKERING WITH MODEL
SOUNDINGS...WE CAME UP WITH SBCAPES AROUND 1200 J/KG THIS
AFTERNOON...HELICITIES OF 85 AND EHI OF ABOUT 1.45. PLUGGING THESE
AND OTHER PARAMETERS INTO THE MAGLENTA EQUATION...WE GOT A VALUE OF
ABOUT 3.3 WHICH WOULD INDICATE A MINOR SEVERE EVENT. THE 850-500 MB
LAPSE RATES LOOK GOOD FROM THE NAM...NOT AS STEEP FROM THE GFS. IN
GENERAL...THE NAM PARAMETERS ARE LITTLE MORE FAVORABLE FOR SEVERE.
THE WIND FIELD IS MODERATE...WITH 50 KTS FOUND ABOUT 35 KFT OFF THE
DECK AND ABOUT 25 KTS AT THE H8 LEVEL. SPC HAS OUTLOOKED OUR REGION
FROM ALBANY NORTHWARD. BASED ON WHAT WE SEE...WE WILL NOT MENTION
STRONG WORDING IN OUR ZONES...BUT REALIZE AN ISOLATED SVR CELL OR
TWO IS POSSIBLE...PROBABLY MORE OF PULSE TYPE. IF THE HUDSON VALLEY
AFFECT TURNS THE WIND MORE SOUTHEASTERLY...LOW LEVEL HELICTY WOULD
INCREASE ENOUGH TO POSSIBLY SPAWN A SUPER CELL OR TWO. EITHER
WAY...WILL LET THE DAY CREW DECIDED TO UPDATE TO INCLUDE ANY STRONG
WORDING.

ON THE OTHER HAND...WE HAVE DECIDED TO ISSUE A FFA FROM 4PM THIS
AFTERNOON TO 4PM WEDNESDAY. MORE ABOUT THIS FOLLOWS IN THE HYDROLOGY
SECTION.

WHILE THE MODELS STALL THE FRONT TO OUR EAST FOR AWHILE ON
WEDNESDAY...THEY BOTH INDICATE DRIER AIR MOVING AT MID
LEVELS...WHICH SHOULD CUT THE HEAVY RAIN RATE THREAT BY LATE
WEDNESDAY. HOWEVER WITH AN UPPER AIR LOW TO LURKING TO OUR
WEST...WE  CANNOT RULE THE CHANCE OF SHOWERS INTO THURSDAY.

WENT CLOSE TO MAV NOS TODAY AND THROUGHOUT THE PERIOD.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...ON THURSDAY ITSELF...WENT TO
SLIGHT CHANCE OF SHOWERS. EVEN THOUGH THE UPPER AIR LOW IS TO OUR
NW...ENOUGH DRYING COULD KEEP POPS TO JUST A SLIGHT CHANCE.
CONFIDENCE IS QUITE LOW THROUGH THE REST OF THE EXTENDED. WHILE THE
ENSEMBLES AND EUROPEAN SUPPORT A MAINLY DRY PERIOD...THE 00Z GFS AND
CANADIAN TAKES A TROPICAL DISTURBANCE FROM THE LEEWARD ISLANDS...AND
BRINGS IT STRAIGHT UP INTO OUR AREA BY SATURDAY FOR NOW...THE ONLY
CHANGE I MADE SATURDAY WAS TO RAISE POPS TO 30 CHANCE SO SENSIBLE
WEATHER IS MENTIONED SATURDAY. NO CHANGES TO TEMPERATURES
HOWEVER.

&&

.AVIATION...AREAS OF MVFR VISIBILITY POSSIBLE TOWARD DAYBREAK...THEN
MAINLY VFR THROUGH THIS EVENING...EXCEPT IFR IN THUNDERSTORMS WITH
HEAVY RAINFALL THIS AFTERNOON AND EVENING.  WIDESPREAD MVFR
DEVELOPING LATE THIS EVENING DUE TO RAINFALL MIST AND CEILINGS. THE
SURFACE WIND WILL BE SOUTH 5 TO 10 KNOTS EARLY THIS MORNING
INCREASING TO 10 TO 15 KNOTS BY THIS AFTERNOON.  THE WIND CLOUD BE
BRIEFLY STRONG AND GUSTY IN THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING.

&&

.FIRE WEATHER...MINIMUM RELATIVE HUMIDITY WILL BE FROM 60 TO 70
PERCENT TODAY AND CLOSER TO 75 PERCENT ON WEDNESDAY.  RH VALUES WILL
INCREASE TO NEAR 100 PERCENT TONIGHT.  THE SURFACE WIND WILL BE
SOUTH 5 TO 10 KNOTS EARLY THIS MORNING INCREASING TO 10 TO 15 KNOTS
BY THIS AFTERNOON.  WIND COULD BE BRIEFLY STRONG AND GUSTY IN
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.  THE WIND WILL BE
LIGHT AND VARIABLE ON WEDNESDAY. WE DO NOT EXPECT AN EXCESSIVE
AMOUNT OF LIGHTNING STRIKES WITH THE STORMS...AND WITH LOTS OF
RAIN...THE RISK OF LIGHTNING STARTING ANY WILDFIRES SHOULD BE QUITE
LOW.

&&

.HYDROLOGY...WE ARE FORECASTING AVERAGE BASIN RAINFALL TO REACH 2-3
INCHES FROM LATE THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON. WHILE
THIS WOULD NOT BE QUITE ENOUGH TO TRIGGER FLOODING IN MOST PLACES AS
3-HOUR FFG VALUES ARE CLOSER TO 4 INCHES...LOCALIZED AMOUNTS OF EVEN
HEAVIER RAINFALL ARE POSSIBLE AS THUNDERSTORMS COULD TRAIN OVER THE
SAME AREA...OR EVEN BACK BUILD. ALSO...PW VALUES ARE FORECAST TO
APPROACH 2.00 BY THIS EVENING ACROSS MOST OF OUR REGION. THE STORMS
COULD PRODUCE LOCALIZED FLOODING. LAST BUT NOT LEAST...OUR NORTHERN
AREAS REMAIN SATURATED WITH A COLLAPSED DAM IN WASHINGTON COUNTY.
HEAVY RAIN COULD CAUSE PROBLEMS JUST ABOUT ANYWHERE IN OUR CWA.
THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON
AND TONIGHT.  THE MAIN STEM RIVERS WERE ALL BELOW FLOOD STAGE...AND
IN MOST CASES SHOULD REMAIN BELOW AS  FLOODING IS NOT LIKELY ON THE
LARGE RIVERS.  LIGHTER SHOWERS ARE POSSIBLE THURSDAY INTO
SATURDAY...BUT AT THIS POINT...THESE ADDITIONAL ONES SHOULD POSE ANY
THREAT TO HYDROLOGICAL PROBLEMS. THE ONLY EXCEPTION TO THE LAST
STATEMENT IS IF THE GFS SOLUTION OF A TROPICAL SYSTEM FORECAST TO
MOVE INTO OUR REGION BY SATURDAY RINGS TRUE. IF THAT WERE HAPPEN
MORE HYDROLOGICAL PROBLEMS ARE POSSIBLE...BUT AS OF NOW...WE LEAN
AGAINST THIS WETTER SOLUTION.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...001-013-051600.
MA...001-025-051600.
NY...032-033-038>043-047>054-058>061-063>066-
082>084-051600.
VT...013>015-051600.

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...HEMMERICH
FIRE WEATHER...HEMMERICH
HYDROLOGY...HEMMERICH
Hazardous weather outlook, Jul 5, 3:11 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
411 AM EDT TUE JUL 5 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
411 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 400 PM TODAY FOR EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND. A SLOW MOVING COOL FRONT WILL
APPROACH FROM THE NORTH AND WEST...INCREASING THE THREAT OF SHOWERS
AND THUNDERSTORMS FROM NORTHWEST TO SOUTHEAST. ONE OR TWO OF THE
THUNDERSTORMS COULD BE BRIEFLY STRONG TO LOCALLY SEVERE THIS
AFTERNOON...INCLUDING STRONG GUSTY WINDS TO 60 MPH AND HAIL TO NICKEL
SIZE. HOWEVER...THE BIGGER THREAT WILL BE THE POTENTIAL FOR VERY
HEAVY RAINFALL. PLEASE REFER TO OUR FLASH FLOOD WATCH STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH CONTINUES THROUGH 400 PM WEDNESDAY. PLEASE REFER TO
OUR FLASH FLOOD WATCH STATEMENT FOR FURTHER STATEMENTS. THUNDERSTORMS
ARE ALSO POSSIBLE BUT THEY ARE NOT EXPECTED TO BE SEVERE. THERE IS A
CHANCE OF THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MIGHT BE REQUESTED LATER TODAY. PLEASE
REPORT ANY RAINFALL OF AN INCH AND A HALF OR GREATER.

In the hours before

Special weather statement, Jul 5, 10:39 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1139 AM EDT TUE JUL 5 2005

NYZ038-039-051615-

...A STRONG THUNDERSTORM IN HERKIMER AND FULTON COUNTIES...

AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 35 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FRANKFORT AND ILION...AND
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
HERKIMER AND MOHAWK BY 1145 AM EDT
7 MILES SOUTH OF MIDDLEVILLE BY 1150 AM EDT
LITTLE FALLS BY NOON EDT
DOLGEVILLE BY 1210 PM EDT
Special weather statement, Jul 5, 11:06 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1206 PM EDT TUE JUL 5 2005

NYZ032-033-038>040-082-051630-

...STRONG THUNDERSTORMS IN HAMILTON...MONTGOMERY...HERKIMER AND
FULTON COUNTIES...

AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NORTHWOOD TO MIDDLEVILLE TO JORDANVILLE...OR
ALONG A LINE EXTENDING FROM HINCKLEY TO 6 MILES NORTHWEST OF LITTLE
FALLS TO 10 MILES SOUTHEAST OF ILION...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
OHIO AND LITTLE FALLS BY 1215 PM EDT
DOLGEVILLE BY 1225 PM EDT
STRATFORD...ST. JOHNSVILLE AND 7 MILES WEST OF FORT PLAIN BY 1230 PM
EDT
Special weather statement, Jul 5, 11:26 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1226 PM EDT TUE JUL 5 2005

NYZ047-058-063-051700-

...STRONG THUNDERSTORMS MOVING INTO SCHOHARIE...GREENE AND ULSTER
COUNTIES...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 45 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM JEFFERSON TO 13 MILES SOUTHWEST OF PRATTSVILLE TO
16 MILES WEST OF NAPANOCH TO 19 MILES SOUTHWEST OF ELLENVILLE...OR
ALONG A LINE EXTENDING FROM 8 MILES EAST OF DAVENPORT TO 6 MILES
SOUTHWEST OF ROXBURY TO LOCH SHELDRAKE TO MONTICELLO...AND MOVING
EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
JEFFERSON BY 1235 PM EDT
SUMMIT BY 1240 PM EDT
NORTH BLENHEIM AND PRATTSVILLE BY 1255 PM EDT
GILBOA...NAPANOCH...WOODLAND VALLEY CAMPGROUND AND BREAKABEEN BY 100
PM EDT
Special weather statement, Jul 5, 12:06 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
106 PM EDT TUE JUL 5 2005

NYZ051-058-059-063-064-051730-

...STRONG THUNDERSTORMS IN ALBANY...GREENE AND ULSTER COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM PRESTON HOLLOW TO WINDHAM TO HUNTER TO PHOENICIA
TO KERHONKSON...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
HUNTER TO 8 MILES NORTHWEST OF HUNTER TO HUNTER TO 14 MILES SOUTHWEST
OF HUNTER TO 7 MILES NORTHEAST OF ELLENVILLE...AND MOVING EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
MOUNT TREMPER...WEST SHOKAN AND HUNTER BY 115 PM EDT
OLIVEBRIDGE...KENNETH L WILSON CAMPGROUND AND 8 MILES SOUTH OF
WESTERLO BY 125 PM EDT
NORTH-SOUTH LAKE CAMPGROUND...WOODSTOCK...TILLSON AND WEST HURLEY BY
130 PM EDT
Special weather statement, Jul 5, 12:16 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
116 PM EDT TUE JUL 5 2005

NYZ048>050-051745-

...A STRONG THUNDERSTORM IN SCHENECTADY AND SARATOGA COUNTIES...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR DUANESBURG...OR
ABOUT 10 MILES WEST OF ROTTERDAM...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
SCHENECTADY...ROTTERDAM AND SCOTIA BY 140 PM EDT...
NISKAYUNA...ALPLAUS...EAST GLENVILLE AND 7 MILES SOUTHWEST OF CLIFTON
PARK BY 145 PM.
Special weather statement, Jul 5, 12:46 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
146 PM EDT TUE JUL 5 2005

NYZ048-049-052-051815-

...A STRONG THUNDERSTORM IN ALBANY AND SCHENECTADY COUNTIES...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ROTTERDAM AND
MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
SCHENECTADY BY 155 PM EDT...
GUILDERLAND AND NISKAYUNA BY 200 PM...
COLONIE BY 205 PM.

The radar

The Albany radar (KENX), 15 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 5, 12:48 PM EST
Where
Greene County, Greenville Center
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -74.000

Trees down on wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467275.